Anesthesia without opioids: May this be useful in Sub-Saharan countries?

Published in the journal : November 2020 Category : Clinical Report

The systematic use of opioids has made us lose sight of their significant adverse effects, including respiratory distress, hyperalgesia, as well as postoperative nausea and vomiting. Sub-Saharan African countries are currently facing the issue of post-interventional surveillance, with post-operative respiratory problems being rather common. Similarly, these countries experience difficulties in managing pain, nausea, and vomiting. At times, opioid ruptures may occur, which may lead to postponing surgical procedures, in a context where access to surgery is already a obstacle. The opioid-free anesthesia could be an interesting alternative for these countries, especially when using accessible drugs with simple protocols. Therefore, anesthesiologists from these countries should focus their interest on such anesthesia techniques, in the aim to better define their place in their daily practice and share their potential benefits in a limited-resource setting.

Read more

Use and abuse of tissue fillers in the field of urology

Walther Brochier, Greet Swinnen, Peter De Wil, Sam Ward Published in the journal : November 2020 Category : Clinical Report

The injection of tissue fillers for esthetic purposes is considered a decade-old practice. In our urological practice, we are now seeing an increasing number of patients that have purposefully injected such fillers in order to increase penile girth. Nevertheless, particularly when done in non-professional settings or using low-quality products, this may lead to severe complications. These complications are mostly caused by the injections of silicone, which is a non-resorbable filler, unlike hyaluronic acid or autologous fat.

We present herein the case report of a 37-year-old man treated in our department for preputial pain and swelling following silicone self-injections. We then continue with a literature review on the topic.

Read more

Multiple resistance to anti-platelets agents

Silvio Wallemacq1A, Mohamed Ben Yedder1A, Patrick Timmermans1A, Jérémie Gras2A, Vincent Haufroid2B, Benjamin Hennart2C, Cédric Hermans3B Published in the journal : November 2020 Category : Clinical Report

Dual antiplatelet therapy consisting of aspirin in combination with clopidogrel, ticagrelor, or prasugrel is considered the standard of care for preventing stent thrombosis following percutaneous coronary angioplasty. However, adverse cardiovascular events may still occur despite such biotherapy. This can be explained by resistance to antiplatelet agents, with clopidogrel resistance the most widely studied so far. Some cases of resistance to other antiplatelet agents like prasugrel and ticagrelor have recently been reported. While laboratory tests have been developed to assess the degree of platelet inhibition under treatment, their clinical usefulness remains controversial. We herein report the case of a patient with a resistance to different antiplatelet agents.

Read more

Vogt-Koyanagi-Harada disease in a young man, which was complicated by tuberculosis reactivation and occlusive retinal vasculitis

Zineb Bouterfa, Halil Yildiz, Jean Cyr Yombi, Alexandra Kozyreff Published in the journal : October 2020 Category : Clinical Report

We report the case of a 17-year-old man presenting with bilateral visual loss, panuveitis, exudative retinal detachments, and diffuse choroidal infiltration. The patient also complained of headaches and ear pain. Based on the fundus image analysis, fluoangiography, indocyanine green angiography, and optical coherence tomography, Vogt-Koyagani-Harada disease was diagnosed. The patient received high-dose methylprednisolone along with azathioprine. He responded well to treatment with progressive visual improvement and subretinal fluid disappearance. One month later, his right eye exhibited a sectorial retinal vasculitis with infero-temporal vein branch occlusion and massive sub-retinal hemorrhages. Coagulation screening as well as HIV and syphilis serology were all negative; whereas QuantiFERON was positive. An 18F-FDG PET/CT revealed hypermetabolic mediastinal lymph nodes, and a biopsy confirmed active tuberculosis (TB) infection. Anti-TB quadritherapy was initiated, resulting in cytochrome P450 enzyme induction and lowered steroid treatment efficacy, with consecutive recurrence of choroidal inflammation.

Read more

Esophageal perforation as a consequence of the Heimlich maneuvre

Marie de Broux, Anne Druez Published in the journal : October 2020 Category : Clinical Report

The Heimlich maneuver is a technique designed to clear the airways obstructed by a foreign body, which is able to save life. In rare cases, however, this maneuver can lead to life-threatening complications. Among these undesirable effects figure a few exceptional cases of esophageal rupture. Esophageal perforation is an extremely rare complication of the Heimlich maneuver. Due to this pathology’s high mortality rate and its requirement of rapid multidisciplinary management, it is essential that this clinical entity be known by physicians and be incorporated into their differential diagnosis.

Read more